16-year-old’s cardiac arrest after Covid-19 jab: Authorities looking into vaccination, health supplements among possible factors
SINGAPORE — Apart from possible complications from vaccination, the health authorities are looking into whether supplements might have contributed to the cardiac arrest of a 16-year-old boy who collapsed six days after receiving his first Covid-19 jab, though the causes of his condition are still not yet known.
SINGAPORE — Apart from possible complications from vaccination, the health authorities are looking into whether health supplements might have contributed to the cardiac arrest of a 16-year-old boy who collapsed six days after receiving his first Covid-19 jab, though the causes of his condition are still not yet known.
Associate Professor Kenneth Mak, director of medical services at the Ministry of Health (MOH), said on Wednesday (July 7) that the boy, who collapsed at home after a weightlifting session at the gym, had been taking some supplements and the hospital specialists are analysing them.
The boy was hospitalised on July 3. Earlier that day he had been lifting weights that were nearly twice his body weight, Assoc Prof Mak said, describing this as an “exceptional activity to undertake in the gym”.
Aside from the gym activity and supplements, the boy’s recent vaccination could have contributed to his condition, he added.
The boy had received his first dose of the vaccine on June 27.
“The specialists in the hospital are keeping their eyes open to all the various possibilities and it is indeed one of the possibilities that this (cardiac arrest) might be due to the inflammation of the heart muscle or myocarditis,” Assoc Prof Mak said.
On the same day that MOH said it was investigating his collapse, the expert committee on Covid-19 vaccination advised people, especially adolescents and younger men, to avoid exercise or strenuous physical activity for one week after getting any messenger ribonucleic acid (mRNA) vaccine. These would be the Pfizer-BioNTech and Moderna vaccines approved for use here.
The expert committee had previously determined that there were growing signs of myocarditis following mRNA vaccinations.
The Health Sciences Authority (HSA) said on Monday that 12 cases of myocarditis or pericarditis — conditions associated with heart inflammation — were detected among vaccinated people so far, seven of which involved men aged below 30.
Assoc Prof Mak said: “Doctors have been advised to keep a close watch on all who presented them with chest pain, breathlessness and abnormal heart rates, and to investigate the possibility that these people might have myocarditis after vaccination.”
Despite this small risk of myocarditis, the ministry has accepted the recommendation that vaccinations are still to be offered to all eligible persons, based on data here as well as emerging evidence from other countries.
In the meantime, the authorities are keeping a close watch on developments, Assoc Prof Mak said.
“The hospital looking after the boy is doing its utmost to provide the best of care, and it has been keeping the family updated regularly about what it's doing at this point in time.”
Health Minister Ong Ye Kung acknowledged that the public will be curious about the cause of the boy’s cardiac arrest.
“But as of now, (for) the hospitals and MOH, our key priority is the well-being of the child. So I think let's focus on that.
“In time to come, the causes, investigations and results will come out. In the meantime, follow the safety precautions that (Assoc Prof Mak) talked about,” he said.
Related topicsCovid-19 coronavirus vaccination MOH coronavirus vaccine myocarditis Heart Attack
Read more of the latest in